We know that some people get nauseated after anesthesia. We take several measures to make sure this doesn’t happen to you—we don’t like it when our patients are nauseated! Overall, we get about 2 people per week (less than 5%) that have nausea after their parathyroid operation. We have tricks that we use for everybody to make sure this is as rare as possible.
What causes the nausea?
First, know that the anesthesia that some people get after the operation is caused by the anesthesia drugs, and a short, quick operation means less drugs. Thus, many patients who experienced nausea with previous operations will not get it at our center because our operations are quite fast and thus you don’t need as much of these anesthesia drugs.
We take steps to prevent nausea
We also give all of our parathyroid patients an IV medication in the operating room to cut down on the incidence of post op nausea. If you have a history of nausea with anesthesia, we can also give a Scopolamine patch behind your ear to help decrease the chances of nausea. You should remove this patch the day after surgery. Make sure to wash your hands after you touch it!
It is very rare for the nausea to last more than a few hours or into the next day. If it does, please know that it will go away soon and you should try to keep liquids down. The best trick is to drink Gatorade and/or water and eat crackers. Ginger is a great medicinal for this purpose, so many people swear by ginger-containing foods like ginger-ale, and ginger candies.